Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Severe sore throat and mono rash. Taking ibuprofen, cefprozil, lydocaine, aleve, benadryl, nyquil. Is mono rash the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 121 Questions
my son has mono....diagnosed a week ago today. He's had a very severe sore throat (which was to be expected). He's been taking Ibuprophen, Cefprozil, and lydocaine viscous.......Yesterday he took Aleve, benedryl (to help swallow the lydocaine). Last night I gave him 2 doses of Nyquil (6 hours apart) and today he woke up with a pretty severe rash (and his face may possibly be a little swollen). He feels quite a bit better (still very weak) but the rash and slightly poofy face is worrying me. Should I be worried about a reaction (possibly to the nyquil)?

I paged the doctor on call.....and he said it was probably not related to the nyquil but that mono causes a rash. Should I discontinue Nyquil (and should I be concerned)? My son is 16.
Posted Sat, 30 Jun 2012 in Ear, Nose and Throat Problems
Answered by Dr. Chandana Krishna 2 hours later
Thank you for writing in,
I understand your concern.
The rash you are describing is because of Mono and not because of Nyquil.
About 5% of patients of Mono have a splotchy red rash over the body which resemble the rash of measles.
In the early course of the disease there may temporary swelling of both upper eyelids.
No need to worry about that.
Both rash and swelling will come down in a few days.
Just give him plenty of fluids, fruits.
A sufficient amount of sleep and rest is important.
Sore throat will be severe in first 5-6 days, it will subside over next 1 week.
For fever you can give him acetaminophen tablet.
Tiredness and fatigue will take months to completely vanish.
Its recommended to avoid him from taking part in any sport for one month.
Hope I've cleared your query.
If you have any doubt,you can contact me here:
WWW.WWWW.WW I'll be happy to help you.Feedback will be appreciated.
Wishing you and your son good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor